The lab experiment on my body started yesterday morning (more on that here). I started stressing about this a good 2 weeks before I had to start those damn injections again. I’ve become bitchy, irritable, lonely, sad, and mad. One word for this: STRESS!
I figured I might as well read up on the other medications again for MS. I’ve done it before but not the in-depth information found on the drug maker websites. I decided I would start looking up Copaxone because if you look at the side effect summaries you will find that they don’t seem all that terrible compared to the other few available medications. I am led to believe that with Copaxone I might have a runny nose, swelling at the injection site, and minor annoyances like this. Well, I wanted to see more details so I went to the PubMed Health website since it was one of the top links in the search results.. ( Oh, and try to find a nice looking comparison chart of the different choices and you have to search and search. You can’t. That is SO annoying. I should build one and just put it out there for my own uses because I’m tired of searching all over to find something without having to write all the crap down! The NMSS site does a good summarization but not quite what I want but still…..)
Let me list out the side effects that I am concerned with: ‘may increase your risk of developing cancer or a serious infection’. Hmmm, that doesn’t sound very good. It’s amazing that even on the website they kind of hide that information in a sentence rather than in the list format for the other symptoms. Others that are ‘uncommon’ (but for me, I always get the uncommon side effects it seems) are: chest pain, fast heartbeat, difficulty breathing or swallowing, very severe pain in the injection site, pain in the back, neck, or any other part of the body, severe headache, vomiting, swelling of extremities, joint pain, confusion, crossed eyes, and tightness in muscles.. These are only the ones that I’m not thrilled with. There are many others but the ones I listed make me fearful and also worried because with Betaseron some of these are the cause of why I can’t take it anymore (or think I can’t…we shall see soon).
I thought Copaxone was one of the wonder drugs because of not having many side effects. I was fooled.
What about the other choices then?
Avonex: Interferon beta-1a rather than the beta-1b I take now. The big warnings: depression & suicide, seizures, heart problems, liver problems (oh, well then this is automatically out for me because Betaseron is causing havoc with my liver enzymes), allergic reactions, blood problems, and thyroid problems (I already have that so that can’t be good either).
Extavia: Interferon beta-1b. Well, we have to rule that out as it is the same type of thing as Betaseron which isn’t doing well for my body.
Gilenya: sphingosine 1-phosphate receptor modulator (whatever that is). Higher doses have a higher risk of adverse effects, heart rate can slow down, lowers the number of lymphocytes in the blood, swelling of the macula (part of the eye), liver problems (what? Ok then, this one is definitely out for me). Sounds like a swell time to me.
Novantrone: mitoxantrone. This med (an infusion) has a black box warning by the FDA which can’t be a good thing. Bad things for this one include cardiotoxicity, secondary acute myelogenous leukemia (AML). Um, yuck
Rebif. Inteferon beta-1a just like Avonex. I’ve already ruled this one out for the same ones as Avonex. Same side effects
Tysabri: natalizumab. Risk of a brain infection. Okay, that is enough for me to say,’ Whoa there cowboy. I’m not cool with that!’ Also there is increased risk of liver damage, increase risk in certain infections, and allergic reactions.
These are the choices folks. There is not one bleepity-bleep medication out there that I would feel comfortable taking. I don’t even feel comfortable taking Betaseron and I know that for 5 straight months it really reduced my mobility and I had horrible joint/muscle pain. And of course I had high liver enzymes so it was damaging my liver.
This is why I’m stressed out. This is why more research and funding needs..NEEDS…to be done on this nasty ass disease. My choices seem worse than letting the disease progress. I’m a person that my body tends to get every freakin side effect from a drug so my odds in taking any of these – in my own eyes – looks bleak.
P.S. I am raising money for the MS Walk 2012. If you would like to donate (and you now know how desperately better medications and a cure are needed), you can do so at my donation page: click here.